More supplemental’ news: Tiratricol is trouble

The Food and Drug Administration (FDA) is warning consumers of dietary supplements containing tiratricol, also called triiodothyroacetic acid or TRIAC. Tiratricol is a potent thyroid hormone that can result in serious events, including heart attacks and strokes. Despite four recalls in seven months, various products containing tiratricol still may have reached consumers’ hands. The FDA asks that all consumers stop using these products immediately.

In November 1999, the FDA warned the public against using Triax Metabolic Accelerator, a dietary supplement used for weight loss, manufactured by Syntrax Innovations. Since then, several other firms have recalled similar products containing tiratricol. Distribution of these products has been primarily through retail sales to health food stores, fitness centers, and gymnasiums. Similar recalls since that time include:

• A recall made in April 2000 by J.N.G. Sports Supplement Distributors of Tricana Metabolic Hormone Analogue, 1 mg capsules, labeled as a fat burner to be used in reducing obesity and cellulite.

• An April 2000 recall by Thermo-Life International of the same Tricana Metabolic Hormone Analogue from nine direct wholesale accounts. This included a request for sub-recalls by wholesalers who reportedly sold the product through the Internet.

• A third April 2000 recall, this one by Gentech LLC of Tria-Cutz, Thyroid Stimulator, Dietary Supplement Capsules containing 1 mg tiratricol per capsule. The product had labeling claims similar to those of Tricana Metabolic Hormone Analogue. Tria-Cutz was distributed to 45 retail units (namely stores and gyms) and to 30 individuals totaling approximately 1,570 bottles.

• A September 2000 recall by ATF Fitness Products Inc. of Sci-Fi-Tri-Cuts Dietary Supplement Capsules. This product contains 1 mg of tiratricol per capsule, but does not have the claims associated with the other products listed above. This product was sold to 135 accounts, namely gyms and health food stores.

The FDA asks that everyone who purchased these or similar products containing tiratricol stop using them immediately and report any adverse events they’ve experienced. Such side effects include insomnia, nervousness, sweating, and diarrhea. The FDA Talk Paper on this subject can be viewed at www.fda.gov/bbs/topics/ANSWERS/ ANS01057.html.